Iowa, 2013

Flooding in Iowa, May 21 to 26, 2013

May 21 to 26, 2013 · NWS DMX · 3 events in 2 counties and zones

May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year. The month began with a May record snow event. Snow began in northwest Iowa early on the morning of the 1st with six inches reported at Sibley. Heavy snow shifted to north central Iowa on the night of the 1st into the morning of the 2nd with Forest City and Britt setting state records for one day May snowfall of 11.0 inches (old record 10.0 inches at Le Mars on May 28, 1947). The heavier snow began to shift southward on the night of the 2nd into the morning of the 3rd but not before Osage set a state record for May total snowfall of 13.0 inches. Southern Iowa snow totals included 7.5 inches at Indianola by the morning of the 3rd and 8.0 inches near Promise City in Wayne County. The winter storm system slowly moved back to the west with a few snow flurries persisting into the afternoon of the 4th. The snowfall contained a large amount of water. As it melted, soils were replenished with the stage set for run-off and flooding later in the month. Rain occurred somewhere in the state every day from the 19th through the end of the month. Widespread rain fell on the 19th-20th with heavy rain in Mitchell County where Saint Ansgar reported 5.34 inches. However, the wettest weather in most areas came over the Memorial Day weekend. Heaviest rains were centered over northwest Iowa on the 25th-26th with 8.10 inches at Sioux Center, 8.83 inches near Cleghorn and 8.25 inches at Cherokee. Another area of torrential rain occurred over central Iowa with 8.17 inches at Zearing, 7.44 inches at Marshalltown and 8.04 inches at Grinnell. Flooding was widespread over the state and numerous records for rainfall were set. Rain totals for the month ranged from 3.34 inches at Clinton (0.59 inches below normal) to 16.63 inches at Zearing. Two locations set records for wettest calendar month: Grinnell 16.16 inches this May (old record 14.17 inches in June 1924 among 130 years of record) and Toledo with 14.89 inches (old record 14.73 inches in August 1977 among 119 years of record). The heavy rainfall caused flooding in several areas of central into southeast Iowa. Flooding took place along the Des Moines and Raccoon River basins. Though fairly widespread, the flooding was not major. Several locations remained above flood stage into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 5:38 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 21, 5:38 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT TUE MAY 21 2013

.SHORT TERM.../TODAY /...
ISSUED AT 257 AM CDT TUE MAY 21 2013

UPPER LOW NEAR ABERDEEN SOUTH DAKOTA WILL DRIFT VERY GRADUALLY TO
THE SOUTHEAST TODAY. SUBSIDENCE IS EXPECTED TO BE IN PLACE ACROSS
SOUTHERN IOWA FOR MUCH OF THE DAY WITH SOME LIFT FARTHER NORTH NEAR
MINNESOTA. HOWEVER...MOISTURE IS MORE LIMITED THAN PREVIOUS DAYS AND
THE THREAT OF PRECIPITATION LOOKS RATHER MINIMAL THROUGH THE
DAYTIME. CLOUDS ASSOCIATED WITH COMMA HEAD OF SYSTEM WILL LIKELY
BE IN PLACE ACROSS MUCH OF THE NORTHWEST THIRD TO HALF OF THE
FORECAST AREA DURING THE DAY. IN ADDITION...COLD ADVECTION WILL
PERSIST THROUGH THE DAY AS 850MB DROP TO AROUND +5C BY 00Z THIS
EVENING AND ANTICIPATE TEMPERATURES TO BE QUITE COOL IN THE
NORTHWEST TODAY AND HAVE GENERALLY UNDERCUT GUIDANCE. DEEPER
SATURATION ASSOCIATED WITH THE DEFORMATION ZONE WILL ARRIVE IN THE
NORTHWEST TOWARD THE END OF THE PERIOD BUT NOT IN TIME FOR PCPN
THREAT UNTIL TONIGHT.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 257 AM CDT TUE MAY 21 2013

THE LARGE UPPER LOW PRESSURE SYSTEM THAT HAS PLAGUED THE CENTRAL
U.S. FOR THE PAST DAY OR TWO WILL FINALLY BEGIN TO MOVE EASTWARD
TONIGHT...MOVING OVER IOWA ON WEDNESDAY AND THEN OFF TO THE EAST
THEREAFTER. AS A RESULT A LARGE AREA OF CLOUDS AND LIGHT RAIN
SHOWERS WILL MOVE INTO OUR CWA LATE TONIGHT AND PERSIST FOR MOST
OF WEDNESDAY BEFORE TAPERING OFF WEDNESDAY NIGHT. WHILE QPF IS
QUITE LIGHT...RAINFALL APPEARS FAIRLY PROBABLE AND HAVE INCREASED
POPS A BIT ON WEDNESDAY...BUT HELD OFF ON LIKELIES FOR NOW DUE TO
THE EXPECTED PATCHY NATURE OF THE PRECIPITATION. A LITTLE ELEVATED
INSTABILITY WILL SUPPORT THE POSSIBILITY OF A FEW THUNDERSTORMS
MAINLY ON WEDNESDAY AFTERNOON...BUT THE OVERALL SCENARIO IS NOT
CONDUCIVE FOR ANY SEVERE WEATHER THREAT.

AS THE SYSTEM AND LIGHT RAIN DEPART TO THE EAST ON WEDNESDAY
NIGHT/THURSDAY MORNING A LARGE HIGH PRESSURE RIDGE WILL BUILD DOWN
INTO THE REGION BRINGING COOL AND DRY WEATHER FOR THE REMAINDER OF
THE WORK WEEK. BY FRIDAY NIGHT THE AXIS OF A WEAK 500 MB RIDGE
WILL MOVE OVERHEAD...AND AFTER THIS THE FORECAST BECOMES MORE
UNCERTAIN. BEHIND THIS RIDGE AXIS LURK SEVERAL WEAK MID-LEVEL
IMPULSES THAT WILL PROVIDE THE IMPETUS FOR SHOWER/THUNDERSTORM
DEVELOPMENT AT TIMES THIS WEEKEND AND INTO EARLY NEXT
WEEK...CONCURRENT WITH A RETURN OF ROUGHLY SOUTHERLY LOW-LEVEL
FLOW AS THE AFOREMENTIONED SURFACE HIGH MOVES AWAY. THIS WILL
SUPPORT INTERMITTENT RAINFALL CHANCES ACROSS THE AREA...HOWEVER
THE TIMING AND LOCATION OF THESE CHANCES IS VERY UNCERTAIN DUE TO
THE WEAK NATURE OF THE FORCING SYSTEMS. IN ADDITION...IT APPEARS
LIKELY THAT A SURFACE LOW PRESSURE AREA WILL DEVELOP IN THE LEE OF
THE ROCKIES AND EXTEND A WARM FRONT EASTWARD ACROSS THE
REGION...PROVIDING AN ENHANCED AND FAVORED LOCATION FOR SHOWERS
AND STORMS DURING THE ENSUING PERIOD. THE GFS AND GEM BOTH DEVELOP
THIS FEATURE ACROSS IOWA BUT THE ECMWF IS CONSISTENTLY FORCING IT
FURTHER SOUTH ACROSS MISSOURI...WHICH WOULD RESULT IN A LARGELY
DRY FORECAST FOR CENTRAL IOWA. GIVEN THESE COMPETING FACTORS HAVE
STUCK WITH SEVERAL PERIODS OF CHANCE POPS IN THE EXTENDED...BUT
THIS WILL NEED TO BE REFINED AS THE SCENARIO COMES INTO BETTER
FOCUS OVER THE NEXT COUPLE OF DAYS.

&&

.AVIATION...21/12Z
 ISSUED AT 635 AM CDT TUE MAY 21 2013

UPPER LOW OVER SOUTH DAKOTA WILL DRIFT SLOWLY SOUTHEAST DURING THE
FORECAST PERIOD WITH EXTENSIVE CLOUDINESS ACROSS IOWA. WILL SEE
MVFR CEILINGS ACROSS THE NORTH AND WEST THIS MORNING BUT THESE
SHOULD IMPROVE TO VFR WITH DAYTIME HEATING. SURFACE WINDS WILL BE
FROM THE WSW DURING THE DAY BEHIND A COLD FRONT CURRENTLY PASSING
THROUGH THE STATE. CEILINGS WILL FALL OVERNIGHT AS UPPER LOW
ENTERS THE STATE AND DEEPER SATURATION OCCURS AS DEFORMATION ZONE
SWEEPS INTO IOWA. WILL SEE MVFR CEILINGS BECOME WIDESPREAD ACROSS
THE NORTHWEST AFFECTING KFOD AND KMCW WITH THE THREAT OF SOME
SCATTERED SHOWERS TOWARD WEDNESDAY MORNING. VFR CONDITIONS WILL
LINGER ACROSS THE SOUTH AND EAST OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, May 21, 3:37 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT TUE MAY 21 2013

IAZ027-028-039-221100-
BUTLER-BREMER-BLACK HAWK-
437 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR
RIVER AND THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING
LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE
WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
DETAILS BEING PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-081>085-
092>095-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
437 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING
LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE
WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
DETAILS BEING PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ086-096-097-221100-
WAPELLO-APPANOOSE-DAVIS-
437 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING
LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE
WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
DETAILS BEING PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Black Hawk

When
May 21, 8:45 AM CST to May 26, 1:15 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Bremer

When
May 21, 10:30 PM CST to May 23, 1:00 AM CST
Where
Bremer County, 2.11 mi E of Babcock to 0.34 mi WNW of Denver
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.679, -92.438

Flood, Black Hawk

When
May 22, 2:15 PM CST to May 24, 8:30 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454400, 454398, 454401.